Skip to Main Content

Case history

Image not available. A 56-year-old woman with a history of BRAF-mutant metastatic malignant melanoma excised from her thigh 6 years earlier presented with right-sided sensory disturbance, headache and seizures while under surveillance. An MRI brain scan identified a 3 cm metastasis in the left cerebral hemisphere compressing the corpus callosum, with oedema.

The multidisciplinary team (MDT) felt the metastasis to be amenable to stereotactic radiosurgery (CyberKnife) treatment, in preference to neurosurgery, and she commenced dexamethasone (4 mg twice daily) and anti-seizure medication. Unfortunately, the steroids caused insomnia and paranoid delusions in an acute psychotic episode, requiring lorazepam, antipsychotic drugs and community psychiatric team intervention. Her dexamethasone was carefully reduced to 1 mg daily.

Three months later the patient presented with worsening headaches and blurring of vision; imaging showed disease progression with oedema. Informed consent was obtained to commence the oral systemic serine/threonine-protein kinase B-Raf (BRAF) inhibitor vemurafenib; her dexamethasone dose was increased to 8 mg with increased lorazepam. Risk of toxicities was discussed regularly in clinic consultations and also in telephone conversation with the clinical nurse specialist. Unfortunately, the patient developed grade 3 burns on her hands secondary to photosensitivity caused by the vemurafenib. Vemurafenib was continued for 12 cycles over the course of 1 year. Despite giving excellent intracranial disease control it was discontinued thereafter because of deranged liver function.

Three months later the patient exhibited extracranial disease progression. Recommencement of vemurafenib resulted in a mixed response: shrinkage of some lesions but occurrence of new metastases in the brain. With the continued aid of the clinical nurse specialist, referrals were made to the community Macmillan service, local hospice and eventually a nursing home, as the focus switched from anticancer treatment to best supportive care.

What is the importance of testing BRAF mutation status following a diagnosis of malignant melanoma? What is the evidence base for treatment with single-agent BRAF inhibition or combination with a mitogen-activated protein kinase kinase MEK inhibitor?

What adverse effects are associated with BRAF inhibitors?

How did the patient's adverse reactions to treatment and comorbidities influence treatment decisions?

What support was made available to the patient and her family by the MDT and community services?

What is the importance of testing BRAF mutation status following a diagnosis of malignant melanoma? What is the evidence base for treatment with single-agent BRAF inhibition or combination with a MEK inhibitor?

Approximately 40-60% of cutaneous melanomas carry activating mutations in the BRAF gene that lead to constitutive activation of downstream signalling through the mitogen-activated protein kinase (MAPK) pathway. The majority of these mutations result in the substitution of glutamic acid for valine at codon 600 (BRAF V600E). Vemurafenib is one of a number of potent inhibitors of mutated BRAF. A randomized phase III trial, A Study of Vemurafenib (RO5185426) in Comparison with Dacarbazine in Previously Untreated Patients with Metastatic Melanoma (BRIM-3), showed that vemurafenib improved response and progression-free and overall survival, when compared with ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.